Skip to content
Includes Expert Content
Dr. M: One week later--
avatar
yanksgirl posted:
Dr. Moser.
I wish I could say I'm 'better'! Depression is really 'bad'.
My head pressure eases when I sit back--as you know--but after a week on Prozac and supplementing (until it kicks in) with Xanax---I'm so depressed--!

How long does this take to 'work'? I know this isn't your field, but you have seen alot of patients, I'm sure in your long practice, and you've gotten to know me fairly well, with our posts back and forth.
Hubby wants to get me in the hospital--for evaluation, I doubt that will happen. I've checked out 3 Psychiatrists and one would not see me until the end of Sept. and the other the end of June--He's my preference anyway, of the names I have, as he was recommended by my Ent doctor.
I do sooo badly on meds, my husband thinks that's alot of the problem and I have to agree.

Still, this 'shaking that keeps happening, the on again off again 'crying' and feeling of real depression going on, has me concerned. I'm trying to keep busy--wallking in the park, went for a drive--family coming tomorrow, etc.Just wish I could 'look forward to it all'

I'm exhausted at bedtime, fall asleep, then waken 2 or more times during the night--have to take 1/2 Ambien to sleep then and am nauseated and anxious even then.

. On this low dose of Prozac and Xanax just take longer than 8 days to begin to show improvement? I plan to call my primary on Monday but just wanted you input. I know you can't 'see me' through postings, but I've kept you up to date with my Meniere's, the surgery, the loss of our little one and etc. and feel you might have some thoughts on all this.
Husband thinks I need to be off all the meds--they are causing me more problems than helping. He may be right--but the Xanax is the only one that seems to help----for awhile. Maybe the Prozac will in time. Of course I'm taking meds for blood thinner and A-fib and they have side effects too--especially the Multaq. I see the Cardio in 2 weeks. I tell you, this is an awful thing to go through. I had such a good day 2 days ago--then 'wham', yesterday I felt like the bottom dropped out! Today I'm up and ready to walk, am so nauseated most of the time, and very 'shaky'. No need to go to E.R. as I did 2 weeks ago--they just say anxiety/panic attack---send you home and tell you to take what I'm taking. Makes one feel like 'what do I do now'?
Thanks for listening. yanksgirl
Reply
 
avatar
Rod Moser, PA, PhD responded:
The medical management of depression and/or anxiety disorders has to do with the regulation of neurotransmitters in the brain, so it does take time, medication adjustments, and even changes in medications until the right combination is achieved; one that controls your symptoms without unpleasant side-effects. For you, that may not be easy and it could be a bit frustrating for you and your husband. It is rare the the right choice of medication and dosage is on-the-money with the first prescription.

When you are on medications for more than one medical problem, finding the right chemical balance can be tricky....and even frustrating to you doctors as well. A person with ONE medical condition, like Menieres, is challenged to the max; a person with three or more medical issues (like you) have the greatest challenge.

Your husband just wants you better. Unless you are having a psychiatric crisis (suicidal thoughts or idelations), the hospital is unlikely to admit you, but many pschiatric facililties do have outpatient services and doctors on-call. Because of your other medical problems, you want to see an MD (psychiatrist), not a PhD psychologist because of your medications.

You seem to be very careful with your medication regimes, so this is good, but do not up your Prozac dosage until you discuss it with your prescriber. Your use of Xanax to control some of your symptoms has always been appropriate.

My heart truly goes out to you with your struggles, so I will join you and your husband in the hope that you will find that balance soon.
 
avatar
yanksgirl replied to Rod Moser, PA, PhD's response:
Thank you once again! My plan is to call my primary--tell him my experience the last few days especially, and see if he wants me to continue and let it begin working or add to the dosage or stop it. I also plan to tell him if he thinks I should try seeing a Psychiatrist--I will and though I'd like to see one in the hospital he's affiliated with--a large teaching hospital, the wait is too long (last of Sept.), unless he has any influence in that. Otherwise, I'll try again to see the one recommended by my Ent. Hopefully they still have an opening the end of June!
Then again, my primary may say--hang in there with the Prozac, give it a chance and then if it doesn't help, we'll talk about other options. I've gotten thru this day---not an easy one but took a 'nap' which is very unusual for me, and felt better until I 'sat up' and after about 1/4 bowl of soup, could eat no more for dinner---this nausea just hangs on and that had almost disappeared (in connection with my ear surgery and Meniere's). I think it has to be the meds I'm on causing it and hoping it will ease in time--even the Zofran isn't taking it away, so I'm making myself eat a few bites of food off and on so I can take the meds---Not as 'anxious tonight though' just very 'tired'! Anyway, your input is invaluable--I appreciate you so much!
 
avatar
Rod Moser, PA, PhD replied to yanksgirl's response:
There is honor among thieves....so to speak. Your primary care doctor....with a simple phone call...could expedite your appointment with the psychiatrist. Doctor to doctor referrals bypass the appointment book and the receptionist, so please ask him to kindly do this for you. During this conversation, he can provide the psychiatrist with some valuable insight, a brief synopsis of your medical history, and tell him what a nice person you are! I call in these types of favors all of the time. If the psychiatrist agrees to see you in a day or so, your primary care doctor will remember it the next time he refers and other patient, and of course, the psychiatrist will be appreciative of the "business" coming his way.
 
avatar
yanksgirl replied to Rod Moser, PA, PhD's response:
After a 'bad morning--again', called my primary to see him and he's not in today but got in to his Nurse Practitioner, whom I really 'love'! Have seen her before. She assured me that the Prozac takes time, and should be working within a month--on 10 days now, and if not, he may up the dosage or have me see a Psychiatrist. She 'listened', encouraged me to see a counselor--recommended two very highly--for grief/and depression due to all I'm dealing with my Meniere's, surgery, death of our little one, etc. Did say to give the Prozac time--but told me to 'get an appt.' so I'd have one with the Psychiatrist--and if I'm better when I see my primary--I could cancel it! So, I did just that! I see my primary in about 3 weeks and the Psychiatrist the following week--if necessary. I feel better with her 'gentle' approach and encouragement too. I had another bad 'shaking', feeling terribly depressed this morning--but it did get better after 2nd Xanax---so I told her the Xanax is helping more right now than the Prozac. Anyway, that's the latest. Wanted to update you.
 
avatar
Rod Moser, PA, PhD replied to yanksgirl's response:
That sounds like a very good plan....and I am pleased that your nurse practitioner took the time to help and encourage you.

One step at a time....


Helpful Tips

Your Home Black BagExpert
Doctors used to carry black bags containing all the medical tools they would need for a home visit. Of course, that rarely happens anymore. ... More
Was this Helpful?
31 of 53 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.